Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Milwaukee, WI

August 28, 2018Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 28, 2018, 2:43 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 2:43 AM CDT (07:43 UTC)
Expired
Aug 28, 2018, 5:45 AM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:25 AM CDTFLASH FLOOD4 Ne La Valle, WIPORTIONS OF SEVERAL ROADS IN NORTHERN SAUK COUNTY ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS53 KMKX 280743
FFWMKX
WIC021-111-281045-
/O.NEW.KMKX.FF.W.0014.180828T0743Z-180828T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
243 AM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Northern Columbia County in south central Wisconsin...
  Northern Sauk County in south central Wisconsin...

* Until 545 AM CDT.

* At 242 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to nearly 4 inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Baraboo, Portage, Reedsburg, Wisconsin Dells, Lake Delton,
  Pardeeville, Randolph, West Baraboo, Rio, Cambria, Wyocena, North
  Freedom, La Valle, Rock Springs, Friesland, Loganville, Ironton,
  Lime Ridge and Interstate 90/94 Interchange.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4364 9031 4363 8901 4345 8901 4344 9019
      4355 9019 4356 9020 4356 9031

$$

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:50 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 28, 12:50 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1250 AM CDT Tue Aug 28 2018

.UPDATE...

Line of storms across the northern forecast area has made very
little progress southward over the last couple hours. Very heavy
rain is thus likely in the north. Do think that this line could
sag southward over the next few hours, so will keep an eye on
radar trends.

&&

.AVIATION(06Z TAFS)...

Main concern tonight is how far this line of storms will sag. This
line has been been slow to show southern progress, but the latest
few radar scans are starting to show a bit of a nudge southward.
Will keep an eye on things and update the forecast as needed.

After this activity winds down tonight, attention then turns to
yet another round of storms tomorrow afternoon into tomorrow
night. Pretty high confidence in this around affecting all of
southern Wisconsin.

VFR conditions will generally prevail through Tuesday outside of
thunderstorms, where ceilings and visibilities will be lower for a
time.

Low level wind shear is likely through tonight, winding down
around daybreak.

&&

.PREV DISCUSSION... (Issued 838 PM CDT Mon Aug 27 2018)

UPDATE...

The low level thermal gradient and associated low level jet is
again ruling the night with respect to thunderstorm generation.
Last night it was focused over southern Wisconsin. Tonight it's
been a western/northern Wisconsin show.

The scenario for tonight remains unchanged. The line to the west
and north is beginning to lean east, as expected, and will begin
to define an east/west boundary from south of La Crosse, northeast
toward Fond du Lac. This will become the focus for showers and
storms and they will begin to get into Sauk, Marquette, Green Lake
and Fond du Lac counties later this evening. The convection over
west central Wisconsin has been behaving itself for a while, but
a bowing segment just kick out into Juneau county. A QLCS tornado
likely just developed on the leading edge. Things will begin to
stabilize as we go through the overnight hours. Additionally, the
core of the h8 jet will be exiting quickly after midnight, another
hindrance to decent convective support.

Look for the line of showers and storms to gradually drift south
with time after midnight, but also weaken. There shouldn't be much
left by the time it gets to Madison or Milwaukee...if it gets that
far south. But, remain vigilant as convection is a difficult
prediction.

MARINE...
The wind direction still supports the potential for fog up toward
Sheboygan, so will keep the marine dense fog advisory going.
Thunderstorms rolling in later should scour it out.

Look for a stormy period tonight, a quiet period Tuesday morning,
then more storms later Tuesday afternoon through Tuesday night.
Things should quiet down for a couple of days Wednesday into
Friday with winds

PREV DISCUSSION... (Issued 607 PM CDT Mon Aug 27 2018)

UPDATE...

The forecast is in good shape. We are in a rather capped
environment with h7 temps pushing +12. The better forcing and
CAPE combo is out to the west and should stay there through the
bulk of the evening. The main concern is when this line begins to
arc to the east, it will lay out an E/W outflow boundary that
will then sag south with time. The main threat at that point would
be too much water. The timing of that is somewhat good since it
will later this evening/overnight and the low level jet will be
outrunning it. So, we are still looking for storms to get into
our northwest and northern tier of counties Sauk/Columbia county
over to Sheboygan toward late evening. They may make it down to
Milwaukee and Madison, but they should have lost a lot of steam by
then. There is plenty of uncertainty with storm mode/trends by
that time, so remain flexible. The latest HRRR model is
consistent and matches expectations pretty well.

AVIATION(00Z TAFS)...

VFR conditions are expected through the TAF period. Brief MVFR/IFR
conditions will accompany any stronger showers and storms that may
move through. The southern WI TAF sites could see some storms push
through toward sunrise on Tuesday. These are not expected to be
strong or severe. We then expect a much stronger and possibly
severe round of storms later tomorrow afternoon through Tuesday
evening. A persistent low level jet will result in a low level
wind shear threat through much of the TAF period.

PREV DISCUSSION... (Issued 358 PM CDT Mon Aug 27 2018)

SHORT TERM...

Tonight... Forecast confidence is Low to Medium.

Thunderstorms are developing across northwest WI this afternoon.
This is on the nose of a strengthening low level jet in the
vicinity of a surface front and right entrance region of an upper
jet. There is strong instability and bulk shear, thus the enhanced
risk for severe storms over the northern two thirds of WI and
southeast half of MN. They will evolve into a bowing line segment
over central Wisconsin and Upper Michigan this evening and track
east overnight.

It is still uncertain about how far south the line of storms will
extend. This depends on how far north that nose of the LLJ makes
it before it start to lean over. The storms should keep firing
along that northern edge of the leaning llj nose overnight.
Precipitable water values are very high, so rainfall will be
efficient. The training storms are the main flash flood threat.
The area of training storms may be across our northern forecast
area or just north in GRB's CWA.

In addition, the I-94 corridor and also I-43 area into Ozaukee
County were hit hard last night and last week. High rainfall rates
and/or a quick inch or two of rain will exasperate ongoing
flooding and we have a low threshold for flash flooding.

Tuesday and Tuesday night... Forecast confidence is Medium.

If areas along and north of I-94 (Flash Flood Watch area) do not
receive heavy rain tonight, there is another threat for heavy rain
Tuesday and Tuesday night. The Watch is in effect until Wednesday
morning for this reason.

A cold front will slowly slide southeast through WI on Tuesday.
Thunderstorms are possible ahead of this front in south central WI
as early as noon or 1 pm, but the best chance is during the
afternoon and evening.

Severe chances are lower for the Tuesday event, and it will depend
on how far south tonight's storms reach. South of the storms will
have the better chance for severe Tuesday. Most of our forecast
area is in a Slight Risk for severe.

LONG TERM...

Wednesday and Thursday...Forecast Confidence High.

A few showers will linger across the area Wednesday morning, but
things should finally start to dry out by afternoon as lower
dewpoints advect into the area. Skies will likely be slow to
clear, but should scatter out late in the afternoon into the early
evening as the upper level trough sweeps across the area. Highs
Wednesday will be much cooler, with readings in the upper 60s to
around 70.

High pressure will build into the area Wednesday night into
Thursday morning. With clear skies, light winds, and plenty of
surface moisture, fog looks to be a good bet for Wednesday night
and Thursday morning. Temperatures should fall into the low to mid
50s by daybreak Thursday.

Thursday should be a beautiful day, with continued low humidity
and high temperatures in the low to mid 70s.

Friday through the weekend...Forecast Confidence Medium.

Southerly flow returns to the area by Friday as the surface high
pulls east. This will bring a warmer and more humid airmass back
to the region. Another upper level wave will bring a chance for
rain to the region Friday and Saturday. Given recent rains, we'll
need to watch QPF through the weekend for any renewed flood
concerns.

Model guidance suggests that high pressure may briefly nose into
the region late in the weekend, before additional rain chances
return early next week.

AVIATION(18Z TAFS)...

VFR will persist except in any thunderstorms that develop. There
is a lower chance for thunderstorms along and south of I-94
tonight. Expect heavy rain and gusty winds with any thunderstorms
that develop.

MARINE...

Webcams are showing fog in the nearshore area every time the winds
shift to the southeast. They have been wobbling between south and
southeast all day. This means there's a good area of dense fog
over the lake. Therefore, we re-issued the marine dense fog
advisory. This is in effect until 1 am, around when the
thunderstorms are expected to roll through the area which should
wipe out the fog.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-063>066.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

     Dense Fog Advisory until 1 AM CDT early this morning for LMZ643.

&&

Update...DDV
Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...Boxell
Hazardous weather outlook, Aug 27, 11:48 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT Mon Aug 27 2018

WIZ046-047-051-052-056>060-062>072-281700-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1148 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm or two is possible this afternoon across
the region. No severe weather is expected.

Thunderstorms will develop in the area again late tonight. There
remains some uncertainty if these storms will effect southern
Wisconsin. If they do, severe storms and heavy rainfall will be
possible tonight. A Flash Flood Watch is in effect for parts of
the region.

Heat index values will reach the middle to upper 90s today,
possibly hitting 100 in southeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are likely later Tuesday into
Wednesday morning. There will be a threat for severe thunderstorms
and heavy rainfall once again. The possible heavy rain will
result in a risk for flooding, especially for areas that have seen
very heavy rain over the last week.  A Flash Flood Watch is in effect
for parts of the region through Wednesday morning.

Heat index values may reach the middle 90s on Tuesday.

A chance for thunderstorms will return for Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ643>646-281700-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1148 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Gusty winds will result in potentially hazardous conditions across
the nearshore waters. A Small Craft Advisory is in effect.

Thunderstorms will be possible late tonight. There remains some
uncertainty if these storms will effect the nearshore waters of
southern Wisconsin. If they do, severe thunderstorms will be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Small Craft Advisory will be in effect through early Tuesday
evening due to persistent gusty southwest winds.

Additional rounds of thunderstorms are likely later Tuesday into
Wednesday morning. There will be a threat for severe thunderstorms
once again.

A chance for thunderstorms will return for Friday night and
Saturday.

www.weather.gov/mkx

In the hours before

Local storm report, Aug 28, 12:08 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1208 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     1 E PRINCETON           43.85N 89.11W
08/28/2018  E50 MPH          GREEN LAKE         WI   COUNTY OFFICIAL

&&

PC
Local storm report, Aug 28, 12:25 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       MONTELLO                43.79N 89.33W
08/28/2018  M3.00 INCH       MARQUETTE          WI   TRAINED SPOTTER

&&

PC
Local storm report, Aug 28, 12:30 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     1 ENE WISCONSIN DELLS   43.63N 89.77W
08/27/2018                   COLUMBIA           WI   LAW ENFORCEMENT

            A COUPLE TREES AND POWER LINES DOWN.

&&

MG
Local storm report, Aug 28, 12:56 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     WEST BARABOO            43.48N 89.77W
08/27/2018                   SAUK               WI   LAW ENFORCEMENT

            TREES DOWNED.

&&

PC
Local storm report, Aug 28, 1:24 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
124 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     FLASH FLOOD      FOND DU LAC             43.78N 88.45W
08/28/2018                   FOND DU LAC        WI   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED WITHIN CITY. REPORTS
            OF AT LEAST 3 FEET OF WATER OVER SOME ROADS.
            DPW BEING CALLED IN. INTERSECTION OF
            NATIONAL, SCOTT AND DIVISION STREETS.

&&

PC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:12 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette48 min
Aug 27, 10:43 PM CDTSpecial Marine WarningMKX92 min
Aug 27, 10:47 PM CDTSevere Thunderstorm WarningMKXSauk43 min
Aug 27, 11:22 PM CDTTornado WarningMKXSauk23 min
Aug 27, 11:36 PM CDTTornado WarningMKXColumbia, Marquette, Sauk24 min
Aug 27, 11:51 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 27, 11:55 PM CDTFlash Flood WarningMKXGreen Lake, Marquette6 hr
Aug 27, 11:57 PM CDTTornado WarningMKXColumbia, Green Lake, Marquette33 min
Aug 28, 12:00 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 12:51 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 1:45 AM CDTFlash Flood WarningMKXDodge, Ozaukee, Washington3 hr
Aug 28, 5:45 AM CDTAreal Flood WarningMKXColumbia, Sauk6 hr
Aug 28, 5:53 AM CDTAreal Flood WarningMKXGreen Lake, Marquette6 hr
Aug 28, 11:33 AM CDTRiver Flood WatchMKXOzaukee7 hr
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk13 days
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk16 days
Aug 28, 2:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk46 min
Aug 28, 2:46 PM CDTTornado WarningMKXMarquette44 min
Aug 28, 3:01 PM CDTFlash Flood WarningMKXColumbia, Green Lake, Marquette, Sauk10 hr
Aug 28, 3:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette39 min
Aug 28, 3:12 PM CDTTornado WarningMKXGreen Lake, Marquette33 min
Aug 28, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake55 min
Aug 28, 3:38 PM CDTTornado Warning Tornado observedMKXFond du Lac, Green Lake37 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge33 min
Aug 28, 3:59 PM CDTTornado WarningMKXDodge, Fond du Lac31 min
Aug 28, 4:10 PM CDTTornado Warning Tornado observedMKXDodge, Fond du Lac35 min
Aug 28, 4:13 PM CDTSpecial Marine WarningMKX92 min
Aug 28, 4:15 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington60 min
Aug 28, 4:21 PM CDTFlash Flood WarningMKXFond du Lac, Sheboygan9 hr
Aug 28, 4:26 PM CDTTornado Warning Tornado observedMKXFond du Lac, Sheboygan34 min
Aug 28, 4:38 PM CDTFlash Flood WarningMKXOzaukee, Washington7 hr
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningMKXDodge, Milwaukee, Ozaukee, Washington, Waukesha27 min
Aug 28, 6:55 PM CDTRiver Flood WarningMKXSauk63 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXOzaukee36 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXJefferson20 days

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.